Oklahoma, 2010

Flash Flooding and Damaging Wind in Oklahoma, June 14 to 15, 2010

June 14 to 15, 2010 · NWS OUN · 10 events in 7 counties and zones

Significant flooding occurred over parts of central Oklahoma. Numerous homes and cars were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
136
Property damage
$6.1 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Significant flooding occurred over parts of central Oklahoma. Numerous homes and cars were flooded. One person died, and at least 136 people were injured. Damage was estimated at $5.5 million in Oklahoma county alone.

The event began late on June 13th, as thunderstorms developed over northwest Oklahoma. The thunderstorms developed ahead of a slow moving cold front that was located over southwest Kansas into the northern Texas panhandle. A large outflow boundary also extended eastward. The thunderstorms became more numerous as they moved along the outflow boundary. Strengthened by the new rainfall, the outflow boundary dropped toward central Oklahoma, and a very moist low-level jet resulted in new thunderstorm development near the boundary.

The first round of significant rain impacted central Oklahoma around 3 am. This round moved east before another, longer lived, thunderstorm complex developed over the Oklahoma City metro area. The outflow boundary was located south of Interstate 40, and the low-level jet transported warm and unseasonably humid air north of the boundary, creating very heavy rain. Thunderstorms continued to develop over the southwest metro area, and slowly moved northeast. Rainfall rates averaged one to two inches per hour, with some thunderstorm bands producing rates near three inches per hour.

The heavy rain accumulated quickly immediately before and during the busy morning drive time. Numerous cars became stranded in the rapidly rising water. Roadways were covered by rapidly flowing water, and ponds, creeks, and rivers easily spilled over their banks. Navigating in and around the metro area became almost impossible, and many motorists had to be rescued by boat. After several hours, the persistent heavy rainfall tapered off around noon.

The larger area of heavy rainfall moved south as the outflow boundary moved into southern Oklahoma. Significant rain developed over southwest Oklahoma by early afternoon, and flash flooding once again became a problem. Lawton was hard hit, receiving between four and five inches of rain, resulting in several roadways becoming flooded. Numerous motorists had to be rescued from the high water. One motorist, unfortunately, lost his life when his vehicle stalled in flood waters.

Thunderstorms developed again over central Oklahoma late in the afternoon and evening, but luckily the duration of the thunderstorms was relatively short. By the time it was all said and done, widespread totals of five to nine inches were reported over much of Oklahoma City. Will Rogers World Airport reported its largest daily precipitation since records began in 1891, with 7.62 inches. Even higher totals were reported over the north-central portion of Oklahoma City, where nine to twelve inches was measured.

Strong winds caused some power outages during the event. At the peak of the event, over 6700 people were without power. Isolated pockets of wind damage did occur, with a power pole/power lines downed south of Drummond in Garfield county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 14, 5:20 AM CST, 40 minutes earlier.

Area forecast discussion, Jun 14, 5:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 AM CDT MON JUN 14 2010

.AVIATION...TSTMS AFFECTING TAF SITES ACROSS CENTRAL/NRN OK OCNLY
LOWERING CONDITIONS TO MVFR/IFR. EXPECT THIS ACTIVITY TO DIMINISH
LATER THIS MORNING. MORE WIDESPREAD MVFR CIGS EXPECTED TO DEVELOP
THIS MORNING BEFORE BECMG VFR AROUND MIDDAY. MORE TSTMS EXPECTED TO
DEVELOP ALONG OUTFLOW BOUNDARY THIS AFTERNOON. BIGGEST IMPACT WILL
LIKELY BE FOR ALL BUT NW OK SITES WITH MVFR CONDITIONS
EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT MON JUN 14 2010/

.DISCUSSION...HEAVY RAIN WILL BE THE MAIN THREAT IN THE SHORT
TERM. CONVECTIVE COMPLEX CONTINUES TO TRANSLATE EASTWARD ACROSS
PARTS OF NORTHERN AND CENTRAL OK EARLY THIS MORNING WITH RAINFALL
RATES OF OVER ONE INCH PER HOUR IN SOME AREAS. EXPECT THIS ACTIVITY
TO GRADUALLY DIMINISH AS LOW LEVEL JET WEAKENS LATER THIS MORNING.
VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE AHEAD OF THE
FRONT/OUTFLOW BOUNDARIES AND ANOTHER ROUND OF STRONG/SEVERE STORMS
EXPECTED TO DEVELOP AGAIN THIS AFTERNOON AND EVENING. GIVEN THE HIGH
PRECIPITABLE WATER VALUES...FAVORABLE UPPER JET LOCATION...AND SLOW
MOVEMENT OF STORMS...HEAVY RAIN WILL AGAIN BE A CONCERN... WITH THE
FOCUS LIKELY SHIFTING FARTHER SOUTH. SOME UNCERTAINTY REMAINS ABOUT
WHERE BOUNDARIES WILL RESIDE BY AFTERNOON...BUT FOR NOW WILL GO
AHEAD AND EXPAND WATCH TO INCLUDE PARTS OF CENTRAL AND SOUTHWEST OK
AND EXTEND WATCH THROUGH TONIGHT. SEVERE STORMS WILL ALSO BE A
THREAT...ESPECIALLY DURING THE AFTERNOON AND EVENING AS PER SWODY1.
WILL CONTINUE THUNDERSTORM CHANCES INTO TUESDAY ALTHOUGH ACTIVITY
WILL BE LESS ORGANIZED AS UPPER TROUGH CONTINUES TO LIFT NEWD TOWARD
THE GREAT LAKES SURFACE BOUNDARY BECOMES MORE DIFFUSE. UPPER RIDGE
BEGINS BUILDING OVER THE AREA IN ADVANCE OF APPROACHING TROUGH ON
WEDNESDAY. WILL CONFINE POPS TO THE NE HALF OF THE FA AS WHAT IS
LEFT OF THE SURFACE BOUNDARY LIFTS NWD. THE UPPER TROUGH LIFTS NEWD
WELL NORTH OF THE AREA AND SHOULD HAVE LITTLE IMPACT. DRY AND WARM
WEATHER EXPECTED THROUGH THE REMAINDER OF THE PD WITH UPPER RIDGE
PERSISTING OVER THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  90  72  89  72 /  60  70  30  30
HOBART OK         90  70  90  70 /  60  70  30  30
WICHITA FALLS TX  94  74  94  74 /  40  70  30  30
GAGE OK           82  62  88  68 /  30  30  20  20
PONCA CITY OK     84  69  86  70 /  70  70  20  20
DURANT OK         94  74  93  74 /  20  50  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH TUESDAY
     MORNING FOR OKZ014>031-033>036-038.

     FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR
OKZ006>008-011>013.

     FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR
OKZ004-005-009-     010.

TX...NONE.
&&

26/02
Hazardous weather outlook, Jun 14, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT MON JUN 14 2010

OKZ004>048-050>052-TXZ083>090-141700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. HEAVY RAINFALL
AND LOCAL FLOODING WILL ALSO BE A CONCERN.

LOCATION...
THE SLIGHT RISK IS ALONG AND SOUTHEAST OF A LINE FROM ARNETT TO ALVA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POTENTIAL OF SEVERE WEATHER OPERATIONS.

DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS CONTINUED EARLY THIS
MORNING...MAINLY OVER PARTS OF CENTRAL AND NORTHERN OKLAHOMA. THESE
STORMS ARE EXPECTED TO DIMINISH DURING THE MORNING HOURS. AN OUTFLOW
BOUNDARY FROM THESE STORMS IS EXPECTED TO LIE FROM SOUTHWEST INTO
CENTRAL OKLAHOMA THIS AFTERNOON. STRONG TO SEVERE STORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON NEAR THE BOUNDARY IN A MODERATELY
UNSTABLE ENVIRONMENT. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING HAIL LARGER THAN GOLFBALLS AND WINDS IN EXCESS OF 65 MPH.
THE STORMS WILL LIKELY ORGANIZE INTO ONE OR MORE COMPLEXES DURING
THE EVENING HOURS AND WILL SPREAD EAST OVERNIGHT. AS A RESULT THE
THREAT FOR HEAVY RAINFALL AND FLOODING WILL INCREASE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUN 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAT INDEX VALUES OF 95 TO 105 ARE EXPECTED ACROSS MUCH OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL LIKELY BE ONGOING EARLY TUESDAY MORNING
ESPECIALLY FROM SOUTHWEST INTO CENTRAL OKLAHOMA WITH THE RISK OF
FLOODING RAINS CONTINUING. STORMS WILL LIKELY WEAKEN OR DISSIPATE
DURING THE MORNING HOURS BUT SCATTERED STORMS MAY REFORM DURING THE
AFTERNOON. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO
WEDNESDAY WITH DRY WEATHER THEN EXPECTED FROM THURSDAY THROUGH THE
WEEKEND.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY NOON
TODAY.

II

In the hours before

Special weather statement, Jun 14, 12:13 AM CST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
113 AM CDT MON JUN 14 2010

OKZ033-034-036-TXZ083-085-140645-
JACKSON OK-GREER OK-HARMON OK-HARDEMAN TX-WILBARGER TX-
113 AM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...HARDEMAN...HARMON...
JACKSON AND WILBARGER COUNTIES.

AT 112 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM 7
MILES WEST OF HOLLIS TO 41 MILES WEST OF GOODLETT OR 15 MILES NORTH
OF NORTHFIELD...MOVING EAST NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS OF 40 TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3426 10000 3433 10001 3447 10001 3448 10000
      3493 10000 3509 9943 3424 9947 3424 10001
      3426 10001
Special weather statement, Jun 14, 12:25 AM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
125 AM CDT MON JUN 14 2010

OKZ009-140645-
ELLIS OK-
125 AM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

AT 125 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
SHATTUCK...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...

LAT...LON 3659 9960 3631 9960 3620 9999 3652 9999

The radar

The Norman radar (KTLX), 36 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Oklahoma

When
June 14, 6:00 AM CST to 10:00 AM CST
Where
Oklahoma County, 3.5 mi NE of The Village to 3.49 mi NNW of Edmond
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.600, -97.500

Three to four inches of rainfall during the early morning caused several roads to be closed due to water flowing over top of them.

Flash Flood, Oklahoma

When
June 14, 7:15 AM CST to 11:00 AM CST
Where
Oklahoma County, 3.47 mi S of Bethany to 1.62 mi WNW of Edmond
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.461, -97.652

A second round of heavy rainfall overspread much of Oklahoma county during the morning rush hour, with several locations receiving 5 to 9 inch rainfall totals in just a few hours. Numerous roadways across the metro were impassable due to several feet of water flowing over top of them. At least 60 swift water rescues occurred as a result of cars driving into flood waters and rapidly rising water into homes. A portion of Britton Road between Sooner Road and Air Depot Boulevard was washed out. Part of the dock along the Oklahoma River was washed away. All of the buildings at the Capital Complex reported water damage to some degree. Numerous other buildings, and dozens of residences were flooded. The worst residential damage occurred over the northern portion of Oklahoma City near the Logan county line, where several homes were flooded with over three feet of water, and most did not have flood insurance. Monetary damages were estimated at $5.5 million for Oklahoma county during the day (entered on the last Oklahoma county flash flooding entry).

Flash Flood, Canadian

When
June 14, 7:30 AM CST to 10:30 AM CST
Where
Canadian County, 3.48 mi NE of Mustang to 2.41 mi ESE of Mustang
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.420, -97.671

Training thunderstorms flooded several roadways in town. Several roads had to be barricaded as high water made them impassable.

Flash Flood, Lincoln

When
June 14, 8:30 AM CST to 10:30 AM CST
Where
Lincoln County, 1.78 mi ENE of Chandler to 6.29 mi E of Agra
Cause
Heavy Rain
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
35.723, -96.853

Several inches of rain accumulated over just a few hours. At least 15 bridges were impacted by the flood waters, and some of them collapsed or were washed out. Numerous roadways had to be closed due to high water flowing over top of them. Monetary damages were estimated.

Flash Flood, Pottawatomie

When
June 14, 3:30 PM CST to 5:30 PM CST
Where
Pottawatomie County, 3.31 mi NW of Shawnee to 2.99 mi NW of Tecumseh
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.361, -96.965

Very heavy rain caused widespread flash flooding, especially near the Shawnee and Tecumseh areas. Several locations along Highway 177 and 18 were impassable, with vehicles becoming stranded in the rapidly rising water. A few swift water rescues occurred north of Tecumseh as two cars were swept off the roadway. Several homes also sustained damage. One residence had to be evacuated along Squirrel Creak as water rose out of its banks. Monetary damages for this portion of the event were not readily available.

Thunderstorm Wind, Garfield

When
June 14, 6:40 PM CST to 6:41 PM CST
Where
Garfield County, 0.79 mi SSE of Drummond
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.290, -98.032

A power pole, with associated power lines were downed just south of Drummond. Monetary damages were estimated.

Flash Flood, Comanche

When
June 14, 9:15 PM CST to 11:30 PM CST
Where
Comanche County, 1.23 mi S of Lawton to 1.67 mi WSW of Lawton
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.592, -98.388

Numerous roads were closed due to high water. Several motorists had to be rescued after their automobiles stalled in the high water. One person drowned while trying to push his car out of the high water near NW Farris and 13th Street. No other serious injuries were reported.

Flash Flood, Oklahoma

When
June 14, 9:15 PM CST to 11:30 PM CST
Where
Oklahoma County, Oklahoma City to 2.63 mi SSE of Edmond
Cause
Heavy Rain
Injuries
136 direct, 0 indirect
Property damage
$5.5 million
Reported by
Emergency Manager
Coordinates
35.470, -97.510

Another round of heavy rain occurred over parts of the Oklahoma City metro area. The heavy rain falling on already saturated ground quickly led to flash flooding. Several roadways had to be re-barricaded due to very high water. The water that had receded around some residences began to rise again. After the rain ended, some areas had received over a foot of rainfall for the day. Much of it fell in only a few hours. Total damages for the day were over $5 million. One hundred twenty-two homes were affected, 52 of those home receiving minor damage, 11 receiving major damage, and one home was completely destroyed.

Flash Flood, Pottawatomie

When
June 14, 10:00 PM CST to June 15, 12:00 AM CST
Where
Pottawatomie County, 4.18 mi E of Dale to 3.38 mi ENE of Pink
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.382, -96.976

Several roadways between Bethel Acres and Shawnee had to be closed again when another round of heavy rain led to more flooding. Water reached 2 to 3 feet in some spots. One car became stranded in the rapidly rising water. No injuries were reported.

Flash Flood, Pontotoc

When
June 14, 10:45 PM CST to June 15, 1:00 AM CST
Where
Pontotoc County, 1.7 mi ESE of Vanoss to 5.31 mi WSW of Ada
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.754, -96.841

Several roadways, including portions of Highway 19 west of Ada, had to be closed due to intense rainfall that occurred during the late evening hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Comanche2010-06-1450MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247550, 247560, 247564, 247562, 247563, 247568, 241764, 247565, 247566, 247567.